Skip to content
My WebMD Sign In, Sign Up
Allergic reactions to thyroid medications... what to do?
avatar
An_226849 posted:
My mom is a 47 year old female. She had hyperthyroidism and had gotten radioactive iodine treatment on March 22, 2010. Prior to the treatment she was on Methimazole and then PTU; she developed very bad allergic reactions to both medications. She was put on Synthroid 100 mcg one month after the treatment. Hives broke out after she took the first pill. She stopped the medication right away and the hives got better after three weeks. She took one Levoxyl 50 mcg on May 18 and more hives broke out in the arms, knees and neck. She stopped the medication again. Till now hives break out everyday in the morning and evening. Doctors think that hives are related to the medication.
Her blood test in May 24 shows THS is 0.16 and T4 is 0.94. She is not on any medication now. She also has mild thalassemia.


What do you think she should do? Do you thalassemia might be related to the cause of her hives?
Reply
 
avatar
Rubberboa responded:
oh wow! This is serious! VERY SERIOUS.

She is still in the first months of the attempt to kill her thyroid. (ie its still dying and her tsh levels could continue to fall) pray it only partially does its job and she is left with some remaining thyroid tissue.

She should ask her doctor about trying the generic vs the name brand (synthroid/levoxyl = name brand) some people are allergic to the dye/fillers used in it.

If she gets the same reaction from the generics, and she goes into hypothyroidism from the RAI, her only other choice is to use amour thyroid (made from ground up pig thyroids).

Clarification she only had one levoxyl on May 18 and nothing else since ?

and still breaking out in hives daily?

That doesn't make sense as the levoxyl has a short life ie: 24 hours later is cleared your system.

Is she on any other meds? Do you know what dose of radiation she was given?

How is she fealing otherwise?

RB (RAI 6-08, levoxyl 88 mcg)
 
avatar
lcheng90 replied to Rubberboa's response:
Her doctor prescribed her Levothyroxine 5mcg in hypoallergenic capsules but she needs to go to a compounding pharmacy to get that and her insurance company doesn't cover it so it's very expensive...
My mom thinks she's actually allergic to the active ingredient, levothyroxine, and not the fillers because she's taken other medications before her thyroid problem and she was fine (they should have similar fillers for different medications, right?).
She's only had that one Levoxyl and nothing else since then and she's still breaking out into hives. Her doctor said it might be a few weeks before her skin clears up.
She's not on any other medications right now and I'm not sure what dose she was given, but I will check.
She doesn't feel too well most of the time but she drags herself to work every morning since she used up most of her sick days already and she wants to use them later if/when she really needs them.
 
avatar
lcheng90 replied to Rubberboa's response:
Ok this is my mom's response:
"I am not on any medication and feeling fine except hives breaking out every morning and evening. I take a Zytrtec when my hives are bad.
I was given 4.6 mCi of I-131 for hyperthyroidism due to Graves' disease.

I took one synthroid 100 mcg on April 26 and one levoxyl 50 mcg on May 18 and nothing else since."
 
avatar
pburns81 responded:
I've been taking Armour Thyroid for years without any problem. Since my Free T3 was doing well, but my Free T4 was still low, my doctor switched me to a combo of Synthroid and Cytomel. I've only been on the new combo for about a week now, but my lips have become very swollen and dry feeling, with little bumps around the edge.

I've tried this combo before and have horrible hives all over my body. I have heard that different generics use different fillers and that might have caused it so I wanted to try again (I suffer from chronic migraine and tension headaches and my thyroid is a big cause). So far, it's not going well. I didn't take my new combo today and it seems to be clearing up. I guess we'll see!


Spotlight: Member Stories

20 years old; female; college art student; aspiring art therapist. I was diagnosed with Hashimoto's at age 16 after I had a year sans menstruatio...More

Helpful Tips

Hashimoto's Patients Beware: Mood Disorders!
Hello all! I was diagnosed with Hashimoto's four years ago and have been struggling with mood problems ever since. I was diagnosed with ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.